Utah, 2004

Flash Flooding in Utah, July 6, 2004

July 6, 2004 · NWS SLC · 2 events in 2 counties and zones

Several strong thunderstorms moved over northern areas of Capital Reef National Park produced very heavy rainfall within about an hour and a half. The heavy rain produced a flash flood that impacted mainly central and southern areas of the park.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Several strong thunderstorms moved over northern areas of Capital Reef National Park produced very heavy rainfall within about an hour and a half. The heavy rain produced a flash flood that impacted mainly central and southern areas of the park. Notom road, located in Garfield County, was damaged and closed for a 24 hour period. The damage occurred near the Bitter Creek divide area south of the Cedar Mesa campground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 6, 9:30 AM MST, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 6, 9:30 AM MST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1030 AM MDT TUE JUL 6 2004

.SYNOPSIS...NORTHWEST FLOW OVER THE AREA TODAY WILL CONTINUE
A DRY AND STABLE AIRMASS OVER THE NORTH WHILE A LITTLE MOISTURE
LINGERS OVER SOUTHERN UTAH. THE FLOW BECOMES SOUTHWESTERLY ON
WEDNESDAY AS AN UPPER TROUGH DEVELOPS ALONG THE WEST COAST LEADING
TO WARMER TEMPERATURES AND MOISTURE SPREADING NORTH.

&&

.DISCUSSION...A BAND OF HIGHER PRECIPITABLE WATER LAYS ACROSS
SOUTHERN UTAH ALONG THE ARIZONA BORDER. THIS WILL PROVIDE A NICE
SOURCE FOR ISOLATED TO SCATTERED THUNDERSTORMS AS THE AIRMASS
DESTABILIZES AROUND MIDDAY. STABLE AIRMASS TO CONTINUE ACROSS
NORTHERN UTAH TODAY AND CONVECTION WILL REMAIN SOUTH OF AN ELY TO
GREEN RIVER LINE. MINOR UPDATE TO ADD MENTION OF TS TO WEST CENTRAL
AND SEVIER VALLEY ZONES.

STILL LOOKS LIKE POSSIBLE FIRE WEATHER CONCERNS ON WEDNESDAY
AFTERNOON WITH WIND AND SOME DRY LIGHTNING AS SOUTHWEST FLOW
INCREASES AND INSTABILITY WILL MOVE NORTH AND COVER MOST OF THE CWA.
WILL INTERROGATE THE 12Z RUNS MORE COMPLETELY BEFORE DECIDING ON
FIRE WEATHER HIGHLIGHTS ARE NEEDED FOR WEDNESDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...NONE.
WY...NONE.
ID...NONE.

&&

BRENCHLEY
Hazardous weather outlook, Jul 6, 5:00 AM MST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MDT TUE JUL 6 2004

IDZ024-025-UTZ001>021-WYZ021-071200-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH MOUNTAINS/IDAHO PORTION-
WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-
WESTERN UINTA MOUNTAINS-
600 AM MDT TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS
OF UTAH AND EXTREME SOUTHEAST IDAHO AND SOUTHWEST WYOMING.

.DAY ONE... TODAY

ISOLATED THUNDERSTORMS WILL DEVELOP IN SOUTHERN UTAH THIS
AFTERNOON AND INTO THE EARLY EVENING. THE STRONGER STORMS WILL BE
SLOW MOVING AND COULD CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING...
HEAVY RAIN...STRONG GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL RETURN TO THE REST OF THE REGION
BY WEDNESDAY AFTERNOON AND EVENING. MORE THUNDERSTORMS ARE
FORECAST THURSDAY AND FRIDAY...OTHERWISE NO HAZARDOUS WEATHER
IS EXPECTED.

The radar

The Cedar City radar (KICX), 190 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Wayne

When
July 6, 1:05 PM MST to 4:00 PM MST
Where
Wayne County, Central Portion
Reported by
PARK/FOREST SERVICE
Coordinates
38.324, -110.904 (the zone’s center; the record gives no point)

Flash Flood, Garfield

When
July 6, 1:05 PM MST to 4:00 PM MST
Where
Garfield County, North Portion
Property damage
$8,000
Reported by
GENERAL PUBLIC
Coordinates
37.855, -111.443 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422467, 5422468.